Addiction Helpline and Resource Center

Opioid Drug Use and Myoclonus

Opioid Drug Use and MyoclonusMyoclonus is the medical term for sudden, brief involuntary muscle movements, also known as “muscle jerks” or “sleep starts.” Myoclonus is not a disease itself, but rather a symptom that can result from several different conditions or diseases. The involuntary jerking or twitching is caused by sudden muscle contractions or muscle relaxations. Myoclonus can occur sporadically or continuously for periods of time, and these muscle movements cannot be controlled by the individual. Myoclonus can persist in one area of the body, or it can begin in one region of the body and soon spread to other areas. Myoclonus can occur on its own, but this symptom can also be one of many indicating the presence of a neurological or nervous system disorder.

Can Opioid Drug Use Cause Myoclonus?

The exact cause of myoclonus is unknown, but most evidence suggests an imbalance in brain chemicals and neurotransmitters may be the underlying problem that causes the onset of myoclonus. Opioid drug use has been linked to myoclonus. In several instances where opioid drugs were used to treat chronic pain, individuals experienced an increase in myoclonic activity. Over time, it was found that high doses of opioids frequently result in myoclonus, the uncontrollable twitching and jerking of various muscle groups.

Importance of Recognizing Myoclonus in Opioid Drug Users

Myoclonus can be one symptom of opioid induced neurotoxicity, a condition characterized by symptoms of tremors, seizures, hallucinations, and severe pain. Large doses of opioid drugs can cause the development of opioid induced neurotoxicity. While many individuals begin using opioid drugs to alleviate symptoms of pain, opioid induced neurotoxicity (OIN) can create new areas of pain and new types of pain. Individuals who do not understand their symptoms or who are not diagnosed with OIN may take more opioid drugs to combat pain symptoms, which can aggravate the condition of OIN even more.

Recognizing myoclonus can be incredibly helpful for individuals who may have opioid induced neurotoxicity from the high doses of opioid drugs they are taking. While other symptoms of this disorder may be tough to identify or distinguish, myoclonus is a more obvious symptom. Any involuntary twitching, jerking, or muscle movement experienced in the body can be a sign of myoclonus. Individuals using opioid drugs should watch carefully for myoclonus as it could be the early warning signs of a serious neurological condition.

Get Professional Help for Your Opioid Use

Are you concerned about your opioid drug use? Call our toll-free helpline to speak with a recovery professional. We are available 24 hours a day. If you have questions, need information, or are looking for help for your opioid use problem, we can assist you. Our recovery professionals can find and connect you with the services that will work for you, whether you are looking for other treatment options for chronic pain or need help ending opioid abuse or addiction. You have a confidential, professional source at your fingertips, who can help you with whatever you need regarding your opioid use problem. If you’re ready to change the course of your future for the better, call and talk to a recovery professional today.

banner ad